Colorado, 2004

Damaging Wind in Colorado, June 16, 2004

June 16, 2004 · NWS GJT · 1 event in 1 county or zone

A 52 inch diameter tree was blown onto a boat. The boat was totally destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A 52 inch diameter tree was blown onto a boat. The boat was totally destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 16, 2:08 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 16, 2:08 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT WED JUN 16 2004

.SHORT TERM (TONIGHT-THURSDAY NIGHT)...
CONVECTION FOCUSING ALONG A STATIONARY SURFACE BOUNDARY EXTENDING
FROM SOUTHWEST UTAH INTO NORTHWEST COLORADO THIS AFTERNOON. PIECES OF
ENERGY FROM THE WEAKENING UPPER LOW OVER ARIZONA APPEAR TO BE
SHEARING NORTHEAST ACROSS THE AREA PER SATELLITE AND RUC ANALYSIS...
AIDING IN STORM DEVELOPMENT. STORMS ARE A LITTLE STRONGER THAN
YESTERDAY WITH MORE SPEED SHEAR AND CAPE TODAY. HIGH BASED STORMS FOR
THE MOST PART BUT THERE IS A MUCH BETTER CHANCE OF WETTING RAINS
ALONG AND NORTH OF THE BOUNDARY WHERE THE ENVIRONMENT HAS MOISTENED
FROM SHOWERS AND THUNDERSTORMS THAT PERSISTED LAST NIGHT AND THIS
MORNING.

THE SURFACE BOUNDARY WILL REMAIN QUASI-STATIONARY THROUGH THURSDAY
NIGHT. A SHORTWAVE TROUGH AND ASSOCIATED UPPER JET CURRENTLY
OVER IDAHO AND MONTANA WILL SHIFT SOUTH OVER WYOMING LATE TONIGHT
WITH THE RIGHT JET ENTRANCE REGION PRODUCING SOME DYNAMIC FORCING
OVER THE AREA. THIS WILL ENABLE SOME SHOWERS AND THUNDERSTORMS
TO CONTINUE THROUGH THE NIGHT ACROSS NORTHEAST UTAH AND NORTHWEST
COLORADO. CONVECTION WILL AGAIN INCREASE IN AREAL COVERAGE THURSDAY
AFTERNOON AS THE BOUNDARY LAYER DESTABILIZES. CONVECTION AGAIN WILL
BE MOST NUMEROUS ACROSS THE NORTH THURSDAY WITH A FEW NOCTURNAL
SHOWERS OR THUNDERSTORMS ACROSS THE NORTH AGAIN THURSDAY NIGHT.
PERSISTENCE OR SLIGHTLY COOLER TEMPERATURES THURSDAY WITH INCREASED
MOISTURE AND CLOUDS. LINDQUIST

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
(FRIDAY)...A SOUTHWEST FLOW WILL PREVAIL, WITH A WEAK WAVE FORECAST
TO BRUSH THE NORTHWEST PORTION OF THE CWA. THE MAIN UPPER LOW
ASSOCIATED WITH THIS DISTURBANCE WILL REMAIN WELL TO THE NORTH OVER
WESTERN MONTANA. MOISTURE LOOKS TO BE LIMITED AND MOSTLY ABOVE 500
MB. A SMALL JET-LET IS FORECAST BY THE GFS TO MOVE ACROSS WESTERN
COLORADO, OFFERING A BIT OF DYNAMICS FOR ISOLATED AFTERNOON MOUNTAIN
CONVECTION.

(SATURDAY AND SUNDAY)...A MOSTLY DRY WEST TO SOUTHWEST FLOW WILL
CONTINUE, WITH THE MAIN TROF WELL TO THE NORTHWEST. A FEW
WEAK DISTURBANCES WILL MOVE THROUGH THE FLOW, ALTHOUGH MOISTURE WILL
BE VERY LIMITED. EXPECT JUST A FEW HIGH-BASED AFTERNOON
THUNDERSTORMS, PRODUCING MOSTLY WIND, IN THE NORTH. TEMPERATURES NEAR
NORMAL.

(MONDAY THROUGH WEDNESDAY)...THE GFS SHOWS THE PACIFIC NORTHWEST TROF
BEGINNING A MORE SOUTHWARD TREK TOWARD THE CWA. THE CENTER OF THE
OPEN WAVE IS CURRENTLY PROGGED TO BE OVER THE COLORADO/UTAH BORDER BY
TUESDAY 12Z. CONTINUED DRY...BUT INSTABILITY WILL INCREASE A BIT. A
FEW ISOLATED HIGH-BASED AFTERNOON STORMS. SLIGHTLY COOLER TEMPS, BUT
LITTLE DAY-TO-DAY CHANGE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

TAL/BA
Hazardous weather outlook, Jun 16, 4:45 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED JUN 16 2004

COZ001>014-017>023-UTZ022>025-027>029-171300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...
MAINLY OVER MOUNTAINS AND PLATEAUS. GUSTY WINDS TO NEAR 40 MPH WILL
OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND LITTLE
RAIN WILL OCCUR OVER THE MOUNTAINS WITH ISOLATED STORMS OVER THE
LOWER ELEVATIONS EACH AFTERNOON AND EVENING THURSDAY AND FRIDAY.
THUNDERSTORMS BECOME ISOLATED OVER MAINLY THE HIGHER TERRAIN
ACROSS THE NORTH DURING THE WEEKEND INTO THE EARLY PART OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NL

In the hours before

Local storm report, Jun 16, 3:06 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 PM MDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     1 S FRUITA              39.14N 108.73W
06/16/2004                   MESA               CO   LAW ENFORCEMENT

            OBSERVED BY AT LEAST SEVERAL INDIVIDUALS.

&&

JRP
Special weather statement, Jun 16, 3:12 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
412 PM MDT WED JUN 16 2004

COZ006-UTZ027-170000-
GRAND VALLEY-ARCHES/GRAND FLAT-
412 PM MDT WED JUN 16 2004

...STRONG THUNDERSTORMS WILL AFFECT THE I-70 CORRIDOR LATE THIS
AFTERNOON...

AT 3:40 PM MDT...PUBLIC AND LOCAL LAW ENFORCEMENT REPORTED A FUNNEL
CLOUD JUST SOUTH OF INTERSTATE 70 NEAR FRUITA. THE FUNNEL CLOUD WAS
ASSOCIATED WITH A LINE OF SHOWERS AND THUNDERSTORMS THAT HAS NOW
MOVED NORTH OF I-70. HOWEVER...ADDITIONAL THUNDERSTORMS ARE OCCURRING
OVER EASTERN GRAND COUNTY UTAH...MOVING NORTHEAST AT 25 MPH.
RESIDENTS AND MOTORISTS CAN EXPECT STRONG WIND GUSTS TO 50 MPH...
SMALL HAIL...BRIEF PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING.

NADLER

The radar

The Grand Junction radar (KGJX), 46 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
June 16, 4:45 PM MST
Where
Mesa County, Fruita
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
39.150, -108.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411972.